Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 84, NWS Quad Cities, IA

July 23, 2005Dubuque County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 23, 2005, 6:45 AM CDT for Dubuque County, Iowa. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2005, 6:45 AM CDT (11:45 UTC)
Expired
Jul 23, 2005, 7:47 AM CDT
In force
62 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Dubuque County, IA

The radar

The Quad Cities radar (KDVN), 103 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 7:10 AM CDTHAIL 0.5Dubuque, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1933 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 231145
SVRDVN
IAC061-231245-
/O.NEW.KDVN.SV.W.0084.050723T1145Z-050723T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
645 AM CDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUBUQUE COUNTY IN NORTHEAST IOWA
  THIS INCLUDES THE CITY OF DUBUQUE

* UNTIL 745 AM CDT

* AT 640 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BALLTOWN...OR ABOUT 13 MILES SOUTHEAST OF
  GUTTENBERG...AND MOVING SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICKARDSVILLE AND SHERRILL BY 650 AM CDT
  DURANGO...6 MILES EAST OF BANKSTON AND 7 MILES WEST OF SAGEVILLE BY
  700 AM CDT
  CENTRALIA...ASBURY...6 MILES EAST OF EPWORTH AND 7 MILES WEST OF
  DUBUQUE BY 705 AM CDT
  PEOSTA BY 710 AM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4263 9070 4264 9105 4231 9104 4239 9062

$$

MCCLURE
2 follow-up statements
000 
WWUS53 KDVN 231200
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
659 AM CDT SAT JUL 23 2005

IAC061-231245-
/O.CON.KDVN.SV.W.0084.000000T0000Z-050723T1245Z/
DUBUQUE IA-
659 AM CDT SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 AM CDT FOR
DUBUQUE COUNTY...

AT 657 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR DURANGO...OR ABOUT 6 MILES NORTHWEST OF 
DUBUQUE...MOVING SOUTH AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ASBURY...CENTER GROVE...JULIEN AND LORE BY 705 AM CDT
  BALLYCLOUGH...KEY WEST...ROCKDALE AND 6 MILES EAST OF PEOSTA BY 710
  AM CDT
  DUBUQUE REGIONAL AIRPORT BY 715 AM CDT

LAT...LON 4263 9070 4264 9105 4231 9104 4239 9062

$$
000 
WWUS53 KDVN 231247
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
748 AM CDT SAT JUL 23 2005

IAC061-231258-
/O.EXP.KDVN.SV.W.0084.000000T0000Z-050723T1245Z/
DUBUQUE IA-
748 AM CDT SAT JUL 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR DUBUQUE COUNTY EXPIRED AT 745
AM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE.

LAT...LON 4263 9070 4264 9105 4231 9104 4239 9062

$$

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:15 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 23, 4:15 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...RETRANSMITTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
415 AM CDT SAT JUL 23 2005

.SYNOPSIS...
H85 FRONTAL ZONE SHOWS UP NICELY ON 11-3.9 MICRON SATELLITE FROM
NEAR ALBERTA LEA MN (KAEL) TO DECORAH IA (KDEH). STRONG WARM
ADVECTION AND SPEED CONVERGENCE OVER BOUNDARY HAS TRIGGERED BAND
OF CONVECTION OVER FAR SOUTHEAST MN AND NORTHEAST IA INTO SOUTHWEST WI.
ANOTHER AREA OF MORE VIGOROUS CONVECTION NOTED OVER ND AND
FAR NORTHERN PORTIONS OF SD WITHIN SECONDARY AREA OF STRONG WARM
ADVECTION. SFC FRONT AT 07Z EXTENDS FROM SOUTHWEST IA TO EAST CENTRAL
MO.

&&

.SHORT TERM...(TODAY AND TONIGHT)...
CONCERNS WITH POTENTIAL FOR CONVECTION AND THEN FRONTAL TIMING/LOCATION
WITH IMPACT ON MAX TEMPS AND HEAT ADVISORY.

GFS HANDLING ONGOING ELEVATED CONVECTION BEST AND ALSO LOOKS MORE
REASONABLE ON WARM FRONTAL POSITION BEING A BIT SLOWER TO LIFT NORTH THAN
00Z NAM... SO STAY CLOSED FOR FORECAST DETAILS.

ISENTROPIC LIFT/WARM ADVECTION FOCUSES FROM SOUTHWEST WI INTO FAR NORTHERN
IL BY 12Z AND QUICKLY PUSHES EAST BY MID-LATE MORNING. HAVE PUT
CHC POPS IN THE FAR NORTHEAST WITH SLIGHT CHC TO HIGHWAY 30 CORRIDOR.
CONVECTION ATTIM APPEARS TO BE HEADING EAST BUT CORFIDI FORWARD PROPAGATING
VECTORS SUGGEST ANY ORGANIZED CONVECTION WILL MOVE TO THE SOUTHEAST.. SO
WILL BE WATCHING THIS CLOSELY.. AS MAY NEED TO INCREASE POPS FOR NORTH/EAST
PORTIONS OF CWA THIS MORNING. ALSO WATCHING CONVECTION OVER THE
NORTHERN PLAINS CLOSELY. LOOKS AS THOUGH CLUSTER IN SOUTHERN ND RECENTLY
IS MOVING MORE TO THE SOUTHEAST. HAVE DRY FORECAST REMAINDER OF TODAY BUT
THIS COULD BE IN JEOPARDY IF TRENDS CONTINUE AND ALSO DEPENDING UPON LOCATION
OF FRONT. SLOWER THE FRONT IS TO LIFT NORTH THEN BETTER THE POTENTIAL
FOR SOME CONVECTION MAKING IT INTO THE NORTH. CONVECTION ELEVATED AND EXPECT
SOME DECREASE WITH DIMINISHING LLJ.. BUT TIED TO MID LEVEL WAVE ON EDGE
OF STRONG CAP.. SO POTENTIAL TO KEEP CONVECTION FESTERING DURING DAY AND
MAY SEE ACTIVITY TO SYNC UP WITH ONGOING ELEVATED CONVECTION OVER FAR SOUTHEAST
MN AND SOUTHWEST WI.. THUS ATTIM BEST POTENTIAL FOR CONVECTION LATER TODAY TO
BE JUST TO OUR NORTH.. BUT WILL CONTINUE TO MONITOR.

NEXT ISSUE IS MAX TEMPS AND HEAT ADVISORY. SFC WARM FRONT TO LIFT NORTH AND
LIKELY EXTEND FROM NEAR WATERLOO...TO CLINTON...TO PRINCETON LATE PM.
THUS GOING HEAT ADVISORY AND PLACEMENT LOOKS GOOD. STRONGLY CAPPED IN THE
SOUTH WITH ABUNDANT SUNSHINE AND SO GOING MAXES WERE RAISED TO AROUND
100 DEGS THERE.. BUT WOULD NOT BE AT ALL SURPRISED TO SEE FEW SPOTS OF 101-103
JUST BASED ON MAXES FRI IN CENTRAL MO...WITH DEEP MIXING AND H85 TEMPS
NEAR 24C. TEMP GRADIENT EXPECTED CENTRAL AND NORTH. WENT AT OR FEW DEGS ABOVE
WARMEST GUIDANCE IN THE CENTRAL ZONES AND STAYED NEAR BLEND IN THE
NORTH/EAST.. WITH POTENTIAL TO BE COOLER DEPENDING UPON CONVECTIVE DEBRIS.
ALL IN ALL...NEAR 15 DEG SPREAD ON TEMPS FROM NORTH TO SOUTH.

DEPENDING ON CONVECTIVE TRENDS COULD BE SOME PCPN EARLY IN THE NORTH UNTIL
WARM FRONT EXITS. ATMOSPHERE THEN REMAINS STRONGLY CAPPED AND WITH
NO FORCING/TRIGGER AND FRONT WELL NORTH.. REST OF TONIGHT SHOULD SEE CLEARING
SKIES WITH VERY WARM LOWS BEING HELD UP BY SOUTH WINDS AROUND 10 KTS.
WENT AT OR JUST ABOVE WARMEST GUIDANCE ON MINS.   ..05..

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...
BLISTERING HEAT IS THE MESSAGE FOR SUNDAY. MOST OF THE AREA SHOULD
SEE TEMPS REACHING THE CENTURY MARK DURING THE AFTERNOON WITH HEAT
INDICES OF 107 TO 114. THE KEY TO HOW BAD IT WILL BE IS THE DEW
POINTS. CURRENTLY EXPECTING LOW 70 DEW POINTS. HOWEVER...IF THE
ATMOSPHERE MIXES DEEP ENOUGH THESE COULD DROP INTO THE 65 TO 70
RANGE...OR...DEPENDING ON WHERE THE FRONT IS...DEW POINTS COULD BE
HIGHER. HEAT ADVISORY OBVIOUSLY NEEDED FOR THE ENTIRE CWFA AND
POSSIBLY A HEAT WARNING. AGAIN...THIS IS HIGHLY DEPENDENT ON DEW
POINTS.

SUNDAY NIGHT INTO MONDAY...CONVECTION SHOULD BE FIRING ALONG THE H85
BAROCLINIC ZONE. WE MAY OR MAY NOT SEE THE FRONT OR AN OUTFLOW
BOUNDARY INTRUDE INTO THE NORTHERN CWFA. FRONTAL MOVEMENT SHOULD BE
QUITE SLOW AS IT IS BECOMING MORE PARALLEL WITH THE FLOW ALOFT. NEW
06Z ETA IS A LITTLE FURTHER NORTH WITH THE BOUNDARY/FRONT THAN THE
00Z RUN. GFS/UKMET/GEM/ECMWF KEEP THE BOUNDARY/FRONT OUT OF THE
CWFA SUNDAY NIGHT. PLACEMENT OF THIS FEATURE IS THE KEY TO PRECIP
CHANCES/TEMPERATURES AND WHETHER CURRENT ADVISORY NEEDS TO BE
EXTENDED THROUGH SUNDAY NIGHT OR INTO MONDAY. NONLINEAR PROCESSES
WILL DETERMINE THIS AND MODELS ARE CURRENTLY SMOOTHING OUT THESE
FEATURES. CONVECTION SHOULD FIRE IN ERNEST ON MONDAY BRINGING THE
FIRST GOOD CHANCE OF RAIN. PRECIP TO CONTINUE MONDAY NIGHT INTO
TUESDAY NIGHT. THIS MAY BE THE BEST CHANCE SINCE MAY TO SEE
WIDESPREAD RAINFALL.

WEDNESDAY THROUGH FRIDAY TO BE DRY WITH THE NEXT HIGH PRESSURE
BUILDING INTO THE AREA. TEMPS WEDNESDAY/THURSDAY SHOULD BE AROUND
NORMAL AS WELL.     ..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY 10 AM SATURDAY TO 6 AM MONDAY FOR LOCATIONS ALONG
AND SOUTH OF A LINE FROM VINTON...TO ANAMOSA...TO CLINTON.
HEAT ADVISORY 6 AM SUNDAY TO 6 AM MONDAY FOR LOCATIONS ALONG AND
NORTH OF A LINE FROM VINTON...TO ANAMOSA...TO CLINTON.
IL...HEAT ADVISORY 10 AM SATURDAY TO 6 AM MONDAY FOR LOCATIONS ALONG
AND SOUTH OF A LINE FROM CLINTON TO STERLING. HEAT ADVISORY 6 AM
SUNDAY TO 6 AM MONDAY FOR LOCATIONS ALONG AND NORTH OF A LINE FROM
CLINTON TO STERLING.
MO...HEAT ADVISORY 10 AM SATURDAY TO 6 AM MONDAY FOR SCOTLAND AND
CLARK COUNTIES.
&&

05/08
Hazardous weather outlook, Jul 23, 5:39 AM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
539 AM CDT SAT JUL 23 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241040-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
539 AM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS OVER FAR NORTHEAST IOWA AND SOUTHWEST
WISCONSIN EARLY THIS MORNING WILL MOVE ACROSS PORTIONS OF THE
OUTLOOK AREA THIS MORNING. THE AREA LIKELY TO SEE THESE SHOWERS AND
THUNDERSTORMS WILL BE OVER NORTHEAST IOWA AND NORTHWEST ILLINOIS...
ROUGHLY NORTHEAST OF A LINE FROM MANCHESTER...TO MAQUOKETA...TO
CLINTON...TO PRINCETON ILLINOIS. NO SEVERE WEATHER IS ANTICIPATED
WITH THIS ACTIVITY. HOWEVER...SOME OF THE STRONGER STORMS WILL
PRODUCE HEAVY RAIN...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING.

A WARM FRONT WILL LIFT INTO NORTHEAST IOWA AND NORTHWEST ILLINOIS
THIS AFTERNOON. SOUTH OF THE FRONT...DANGEROUS HEAT AND
HUMIDITY WILL BE FOUND...WITH HIGH TEMPERATURES IN THE UPPER 90S TO
AROUND 100 DEGREES AND HEAT INDICES RANGING FROM 105 TO 111 DEGREES.
AS A RESULT...A HEAT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR ALL
BUT AREAS ALONG AND NORTH OF A LINE FROM VINTON...TO ANAMOSA...TO
CLINTON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

DANGEROUS HEAT AND HUMIDITY WILL BE SEEN ACROSS THE AREA SUNDAY AND
MONDAY. A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA FROM
6 AM SUNDAY THROUGH 6 AM MONDAY. THUNDERSTORMS...POSSIBLY SEVERE...
ARE EXPECTED MONDAY AND MONDAY NIGHT.

TEMPERATURES IN THE UPPER 90S TO 105 ARE EXPECTED ON SUNDAY ALONG
WITH HIGH HUMIDITY. HEAT INDEX READINGS OF 107 TO 115 DEGREES
CAN BE EXPECTED DURING THE AFTERNOON HOURS. TEMPERATURES IN THE MID
AND UPPER 70S SUNDAY NIGHT WILL KEEP HEAT INDEX READINGS AROUND 80.

HOT AND HUMID CONDITIONS WILL CONTINUE ON MONDAY WITH HEAT INDEX
READINGS WELL OVER 100 DEGREES. THE CURRENT HEAT ADVISORY MAY HAVE
TO BE EXTENDED INTO MONDAY FOR AREAS ALONG AND SOUTH OF INTERSTATE
80.

ADDITIONALLY...ISOLATED THUNDERSTORMS MONDAY MORNING ARE EXPECTED TO
BECOME MORE NUMEROUS DURING THE AFTERNOON AND CONTINUE MONDAY NIGHT.
DUE TO THE HEAT AND HUMIDITY THAT WILL HAVE BUILT UP SINCE
SATURDAY...SEVERE STORMS ARE POSSIBLE. THE TIMING AND EXTENT OF THE
SEVERE WEATHER IS HIGHLY DEPENDENT ON THE LOCATION OF THE COLD
FRONT.

EMERGENCY MANAGERS SHOULD LISTEN TO LATER FORECASTS AS THE SEVERE
THREAT BECOMES BETTER DEFINED.

THERE IS ALSO A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SPOTTER
ACTIVATION MAY BE NECESSARY MONDAY AND MONDAY NIGHT.

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.